Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 31, NWS Aberdeen, SD

August 14, 2008Hyde County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 14, 2008, 4:53 PM CDT for Hyde County, South Dakota. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Aug 14, 2008, 5:05 PM CDT
In force
12 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Hyde County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:55 PM CDTTORNADO11 S Highmore, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 142153
TORABR
SDC069-142215-
/O.NEW.KABR.TO.W.0031.080814T2153Z-080814T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF HIGHMORE...

* UNTIL 515 PM CDT

* AT 448 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 11 MILES
  SOUTH OF HIGHMORE...MOVING SOUTHWEST AT 6 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN HYDE COUNTY AT 510 PM CDT

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 274 AND 277.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4428 9944 4434 9964 4456 9951 4446 9933
TIME...MOT...LOC 2153Z 026DEG 6KT 4436 9951

$$
CONNELLY
1 follow-up statement
000 
WWUS53 KABR 142205
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
505 PM CDT THU AUG 14 2008

SDC069-142215-
/O.CAN.KABR.TO.W.0031.000000T0000Z-080814T2215Z/
HYDE SD-
505 PM CDT THU AUG 14 2008

...THE TORNADO WARNING FOR SOUTHERN HYDE COUNTY IS CANCELLED...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4428 9944 4434 9964 4456 9951 4446 9933
TIME...MOT...LOC 2205Z 026DEG 6KT 4434 9952

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:48 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 14, 3:48 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN CHALLENGE IN THE VERY NEAR TERM IS PRECIPITATION CHANCES. A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE SOUTHWARD FROM
EASTERN MONTANA/WESTERN NORTH DAKOTA TONIGHT TO SOUTHERN
WYOMING/NORTHERN COLORADO BY FRIDAY NIGHT. AS THE LOW DROPS
SOUTH...HIGH PRESSURE WILL WRAP AROUND THE NORTH SIDE OF IT AND
OVER THE NORTHERN PLAINS. AT THE SURFACE...AN INVERTED TROUGH WILL
REMAIN SITUATED FROM NORTH TO SOUTH OVER THE CENTRAL CWA THIS
EVENING...AND WILL BE THE FOCUS FOR CONVECTION. INSTABILITY IS NOT
IMPRESSIVE AND THE STORMS THAT HAVE DEVELOPED SO FAR HAVE QUICKLY
BECOME OUTFLOW DOMINATED...SO DO NOT EXPECT ANY SEVERE CONVECTION
AT THIS TIME...THOUGH SOME SMALL HAIL IS NOT OUT OF THE QUESTION.
HIGH PRESSURE WILL DROP SOUTH AND BROADEN OUT ACROSS THE NORTHERN
PLAINS ON FRIDAY...PUSHING PRECIPITATION CHANCES SOUTH. BY FRIDAY
NIGHT...THE HIGH WILL BE FIRMLY IN CONTROL OVER THE AREA WITH DRY
AND MILD CONDITIONS EXPECTED. H85 TEMPERATURES WILL BE IN THE MID
TO UPPER TEENS...WHICH SHOULD CORRELATE TO NEAR NORMAL
TEMPERATURES.

.LONG TERM...SATURDAY THROUGH THURSDAY
GOOD AGREEMENT EXISTS IN MODELS OVER HANDLING OF CUT OFF UPPER
LOW DRIFTING SOUTH OF THE CWA...AND UNDER UPPER RIDGE/SURFACE HIGH
PRESSURE...ARE LOOKING AT A MAINLY DRY FORECAST THROUGH THE FIRST
HALF OF NEXT WEEK. HIGHER CLOUD COVER PERCENTAGE ASSOCIATED WITH
UPPER LOW WILL RESULT IN SLIGHTLY BELOW CLIMO TEMPERATURES ACROSS
SOUTH CENTRAL SD FOR SATURDAY...WITH REST OF CWA SEEING AROUND
CLIMO. NEAR CLIMATOLOGICAL TEMPERATURES CAN BE EXPECTED FOR THE
REST OF THE PERIOD. WILL HOLD OFF ON NEXT OPPORTUNITY FOR
PRECIPITATION TILL LATER HALF OF NEXT WEEK AS UPPER LOW
REINTEGRATES WITH MAIN FLOW IN RESPONSE TO WEST COAST TROUGH
DEVELOPMENT.

&&

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DRIFT
ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. KPIR AND
KABR WILL BE THE MAIN SITES AFFECTED BY THE PRECIPITATION DURING
THE EVENING HOURS. CIGS WITH THE STORMS WILL FALL TO BETWEEN 4K
AND 6K FEET...BUT WILL OTHERWISE REMAIN ABOVE 10K FEET. BRIEF
MODERATE RAINFALL AND AN OCCASIONAL LIGHTNING STRIKE ARE
POSSIBLE...AS WELL AS SOME SMALL HAIL WITH THE STRONGER STORMS. MORE
SHOWERS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST TONIGHT...BUT
CONDITIONS WILL LIKELY REMAIN VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:05 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT THU AUG 14 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT THU AUG 14 2008 /305 AM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING...BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED
TO BE STRONG OR SEVERE. A SECONDARY COLD FRONT WILL MOVE THROUGH
THE AREA THIS AFTERNOON AND WILL BRING BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BE STRONG OR
SEVERE. SHOWERS AND THUNDERSTORM CHANCES CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE THROUGH FRIDAY
EVENING FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, Aug 14, 3:42 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT THU AUG 14 2008

SDZ006-142145-
BROWN-
INCLUDING THE CITY OF...ABERDEEN
341 PM CDT THU AUG 14 2008

...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE AREA THIS AFTERNOON...

AT 315PM A COLD AIR FUNNEL FORMED OVER ABERDEEN. THESE WEAK
FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY
ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL
CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.

CONNELLY
Local storm report, Aug 14, 3:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          ABERDEEN                45.47N 98.48W
08/14/2008                   BROWN              SD   NWS EMPLOYEE

            BRIEF TORNADO TOUCHDOWN AT THE BROWN COUNTY FAIR GROUNDS.
            SEVERAL TENTS AND AWNINGS WERE BLOWN OVER.

&&

NWS
Local storm report, Aug 14, 4:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             ABERDEEN                45.47N 98.48W
08/14/2008  M0.88 INCH       BROWN              SD   NWS EMPLOYEE

&&

NWS
Special weather statement, Aug 14, 4:04 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM CDT THU AUG 14 2008

SDZ006>008-011-017>019-036-037-051-142215-
BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...
WEBSTER...FAULKTON...REDFIELD...CLARK...HIGHMORE...MILLER...
FORT THOMPSON
404 PM CDT THU AUG 14 2008

...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE FORECAST AREA THIS
AFTERNOON...

COLD AIR FUNNELS HAVE FORMED OVER PARTS OF THE FORECAST AREA THIS
AFTERNOON. THESE WEAK FUNNEL CLOUDS ARE NOT ALWAYS ASSOCIATED
WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR
THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.

CONNELLY
Local storm report, Aug 14, 4:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NORBECK                 45.19N 99.21W
08/14/2008  E1.75 INCH       FAULK              SD   PUBLIC

&&

TDK
Local storm report, Aug 14, 4:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             8 W HECLA               45.88N 98.32W
08/14/2008  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

            HAIL FELL OFF AND ON FOR AN HOUR...MOST OF THE HAIL WAS
            SMALL BUT THE LARGEST WAS UP TO THE SIZE OF QUARTERS.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:59 PM CDTSevere Thunderstorm WarningABRBrown31 min
Aug 14, 4:00 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk30 min
Aug 14, 4:30 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk30 min
Aug 14, 4:43 PM CDTAreal Flood AdvisoryABRBrown3 hr
Aug 14, 4:45 PM CDTSevere Thunderstorm WarningABRHyde21 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.